Alert archive / Pennsylvania / Areal Flood Advisories in 2017

Areal Flood Advisory 73, NWS Philadelphia/Mount Holly

July 7, 20175 counties in Pennsylvania; 4 counties in New Jersey

NWS Philadelphia/Mount Holly issued this areal flood advisory at Jul 7, 2017, 4:37 AM EDT for 5 counties in Pennsylvania; 4 counties in New Jersey. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 4:37 AM EDT (08:37 UTC)
Expired
Jul 7, 2017, 8:30 AM EDT
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

Counties Hunterdon County, NJ, Morris County, NJ, Sussex County, NJ, Warren County, NJ, Berks County, PA, Carbon County, PA, Lehigh County, PA, Monroe County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 132 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1773 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WGUS81 KPHI 070837
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
437 AM EDT FRI JUL 7 2017

NJC019-027-037-041-PAC011-025-077-089-095-071230-
/O.NEW.KPHI.FA.Y.0073.170707T0837Z-170707T1230Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morris NJ-Hunterdon NJ-Sussex NJ-Warren NJ-Berks PA-Lehigh PA-
Carbon PA-Monroe PA-Northampton PA-
437 AM EDT FRI JUL 7 2017

The National Weather Service in Mount Holly NJ has issued a

* Flood Advisory for...
  Morris County in northern New Jersey...
  Northern Hunterdon County in northwestern New Jersey...
  Sussex County in northwestern New Jersey...
  Warren County in northwestern New Jersey...
  Berks County in eastern Pennsylvania...
  Lehigh County in eastern Pennsylvania...
  Carbon County in northeastern Pennsylvania...
  Monroe County in northeastern Pennsylvania...
  Northampton County in eastern Pennsylvania...

* Until 830 AM EDT

* At 435 AM EDT...Doppler radar indicated heavy rain that will cause 
  minor flooding in the advisory area. Up to one inch of rain has 
  already fallen in some areas. Additional rainfall amounts of one 
  to two inches is expected over the area over the next couple of 
  hours. This additional rain will result in minor flooding.

* Some locations that will experience flooding include...
  Allentown, Reading, Easton, Morristown, Newton, Lehighton, Mount
  Pocono, Bethlehem, Dover, Hopatcong, Forks, Emmaus, Lincoln Park,
  Wyomissing, Kinnelon, Northampton, East Stroudsburg, Hackettstown,
  Tobyhanna and Boonton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flood Advisory means river or stream flows are elevated...or
ponding of water in urban or other areas is occurring or is imminent.

&&

LAT...LON 4120 7437 4104 7450 4095 7427 4084 7433
      4058 7519 4061 7520 4028 7611 4049 7643
      4057 7602 4065 7598 4074 7576 4091 7599
      4101 7573 4109 7577 4112 7564 4123 7554
      4125 7513 4115 7515 4108 7503 4136 7469

$$

Robertson

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Jul 7, 4:13 AM EDT, 24 minutes earlier.

Area forecast discussion, Jul 7, 4:13 AM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
413 AM EDT Fri Jul 7 2017

.SYNOPSIS...
An area of low pressure will move to our northeast today. A
cold front is expected to move across the area on Saturday. High
pressure is forecast to build just to our south on Sunday. A
cold front may wash out as it approaches the east coast Sunday
night into Monday, before a stronger front approaches Tuesday
night into Wednesday. This front may stall near the area through
the end of the week with a couple of low pressure systems
moving eastward toward the east coast along the boundary.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Expect shower activity to increase in coverage through daybreak
as the mid level short wave trough propagates closer to the
region (as of 3 AM, the trough axis at 500 mb was over western
PA). Precipitable water values remain above 2 inches, and there
is still a very deep warm cloud layer. Thus, through this round,
heavy rain remains a concern across the region. However, the
axis of heaviest rain is expected to be over SE PA and northern
NJ, areas that mostly missed out on the heavy rain yesterday.

Once the trough axis shifts east of the region mid day, dry air
advection will begin, leading to dropping PW values.
Additionally, we should see a lull in any synoptic scale lift.
As a result, expect a lull in precipitation beginning mid or
late afternoon.

For areas that aren't seeing widespread showers this morning
(primarily along the Coastal Plains of NJ), areas of fog have
already developed and are expected to persist through at least
sunrise. However, winds shifting out of the north and eventually
west should limit the development of dense fog.

Expect breaks in the clouds as well once the trough moves east
of the region. As a result, went slightly above guidance for
highs today. Expect highs to range from the upper 70s to upper
80s, however, the highs may come later than usual.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
The lull in precip should continue through the evening. Very
late tonight, the next round of showers and thunderstorms should
approach from the west in advance of the cold front. If the
clouds and showers are later in arriving (after day break), then
patchy fog may develop very late tonight.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
After a relatively quiet weekend, an active week may be in
store.

A cold front is forecast move across the area on Saturday.
While moisture decreases across the area, especially Saturday,
PW values will remain around or slightly above 1.5 inches
overnight into early Saturday. There is also a couple of short
waves forecast to move across the area during the day Saturday.
So there will remain a chance of showers and thunderstorms into
Saturday. As PW value drop during the afternoon and overnight
Saturday, precipitation chances will diminish.

High pressure is forecast to briefly build to our south Sunday
into Sunday night which will bring dry conditions to the area.
Sunday will be the best day of the long term forecast with dry
conditions, seasonable temperatures and lower humidity.

The high moves offshore and weakens sunday night into Monday as
a cold front approaches from the northwest, although this front
is expected to wash out before reaching the area. However, PW
values increase again by later Monday into Monday night. As a
couple of short wave/vorticity impulses slide across the area, a
few isolated/scattered shower may develop.

Another frontal boundary is forecast to approach the area on
Tuesday into Wednesday, and may stall near the area through the
end of the week. As the front stalls near the area, a couple of
low pressure systems could move eastward along the boundary and
affect the area. Meanwhile, several short wave/vorticity
impulses will move across the area as well through the period.
This could lead to an increase in precipitation chances for the
middle to end of the week. PW values increase again to 1.5-1.75
inches, and very well could top 2 inches, so periods of heavy
rain would be possible again.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

IFR conditions are expected to persist through much of the
morning hours. Through 12Z will be the highest chance for
showers (and possibly an isolated thunderstorm) with heavy rain.
Should see most locations improve to VFR near or after 18Z.
However, there may be a brief period of fog after 06Z which may
once again result in MVFR or even IFR conditions.

OUTLOOK...

Saturday...Generally VFR expected. Slight chance of showers. Gusty
westerly winds 15-20 knots.

Saturday night-Sunday night...Generally VFR expected.

Monday-Tuesday...Generally VFR expected with a slight chance of
showers and thunderstorms. Any showers or thunderstorms could
temporarily lead to lower conditions

&&

.MARINE...
Winds and seas are expected to stay below SCA criteria today
and tonight. Gusts near or just above 20 kt will be possible
tonight, but are expected to stay below 25 kt.

Areas of fog will be possible through mid morning. A shift in
the wind direction should limit the development of dense fog
though.

Outlook...
Saturday-Tuesday...Generally sub Small Craft Advisory
conditions expected. Winds may gust around 20 knots at times
through the period, and seas will be the highest Saturday into
Sunday around 3-4 feet.

RIP CURRENTS...

The risk for the formation of dangerous rip currents is
expected to be low today.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Robertson
Near Term...Johnson
Short Term...Johnson
Long Term...Robertson
Aviation...Johnson/Robertson
Marine...Johnson/Robertson
Hazardous weather outlook, Jul 7, 3:30 AM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
330 AM EDT Fri Jul 7 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-080730-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
330 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Showers and thunderstorms today will be capable of producing heavy
rain, leading to poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-080730-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
330 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 7, 2:54 AM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
254 AM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      TOWNSEND                39.39N  75.69W
07/06/2017                   NEW CASTLE         DE   EMERGENCY MNGR

            A DAYCARE WAS FLOODED DUE TO HIGH WATER. SEVERAL
            VEHICLES STUCK IN HIGH WATER.

0500 PM     HEAVY RAIN       SMYRNA                  39.30N  75.61W
07/06/2017  M4.02 INCH       KENT               DE   MESONET

0500 PM     FLOOD            MIDDLETOWN              39.45N  75.71W
07/06/2017                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            PATRIOT DRIVE FLOODED

0500 PM     FLASH FLOOD      TOWNSEND                39.39N  75.69W
07/06/2017                   NEW CASTLE         DE   SOCIAL MEDIA

            FLASH FLOODING ON WIGGINS MILL RD NEAR WIGGINS MILL
            POND

0503 PM     HEAVY RAIN       WARWICK                 39.42N  75.78W
07/06/2017  M5.78 INCH       CECIL              MD   MESONET

            RAINFALL RATES OF 4 INCHES PER HOUR.

0504 PM     HEAVY RAIN       MIDDLETOWN              39.45N  75.71W
07/06/2017  M5.20 INCH       NEW CASTLE         DE   MESONET

0532 PM     FLOOD            1 SE MIDDLETOWN         39.44N  75.70W
07/06/2017                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            FLOODING AT INTERSECTION OF 299 AND 301 AT HOOBERS INC.

0535 PM     FLOOD            TOWNSEND                39.39N  75.69W
07/06/2017                   NEW CASTLE         DE   TRAINED SPOTTER

            SEVERAL FIELDS IN LOW-LYING AREAS FLOODED.

0600 PM     FLOOD            1 SW TOWNSEND           39.38N  75.71W
07/06/2017                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            DEXTER CORNER ROAD... AND LEVELS ROAD FLOODED.

0640 PM     FLOOD            2 E SASSAFRAS           39.37N  75.77W
07/06/2017                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            CALDWELL CORNER ROAD FLOODED.

0700 PM     FLOOD            2 NW VANDYKE            39.38N  75.77W
07/06/2017                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            TOP ROAD OF GREEN GIANT ROAD AT THE MARYLAND LINE ROAD
            WASHED OUT. TIME ESTIMATED

&&

EVENT NUMBER PHI1700914 PHI1700917 PHI1700920 PHI1700923 PHI1700915
PHI1700916 PHI1700919 PHI1700918 PHI1700921 PHI1700922 PHI1700924

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:00 AM EDTAreal Flood WarningPHICarbon, Lehigh, Monroe, Northampton6 hr
Jul 7, 8:15 AM EDTAreal Flood WarningPHINorthampton4 hr
Jul 7, 12:11 PM EDTAreal Flood WarningPHINorthampton4 hr
Jul 7, 1:00 PM EDTAreal Flood WarningPHICarbon, Lehigh, Monroe, Northampton4 hr
Jul 7, 7:30 PM EDTSpecial Weather StatementPHIDelaware30 min
Jul 7, 7:43 PM EDTSpecial Weather StatementPHIPhiladelphia62 min
Jul 7, 8:25 AM EDTSpecial Weather StatementPHIMorris35 min
Jul 7, 9:51 AM EDTAreal Flood AdvisoryPHIHunterdon, Middlesex, Morris, Somerset3 hr

Nearby

Areal Flood Advisories in Pennsylvania, 2017Areal Flood Advisories in New Jersey, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.